Save a life from opioid overdose - get people breathing again!

A guide to the life-saving medication naloxone

What is naloxone?

Naloxone is the life-saving antidote for opioid overdose. People oftentimes refer to the medication by the brand name, Narcan®. Naloxone reverses the good and bad effects of opioids. When someone is overdosing on an opioid medication like Percocet®, oxycodone, or fentanyl, they will experience decreased breathing, unconsciousness and potentially death. A person can be saved by administering naloxone. The effects of the opioid are reversed and they will start breathing again. The easiest way to administer naloxone outside of the medical setting is to spray it inside the nose, but a nonprofessional can also be trained to give it as an injection in the muscle.

The effects of naloxone

The first step in treating an opioid overdose is to call 911. Then naloxone should be given.  The naloxone will wear off in 30-90 minutes so often the symptoms of the opioid overdose will often come back. It is a short term treatment that needs to be immediately followed with medical care. When recovering from the overdose, the person will need to be monitored/observed in an emergency setting for several hours to make sure they do not need additional treatment.  After a person has recovered, they are discharged and are oftentimes given a prescription for naloxone to bring home with them in case of future risk. Survivors of opioid overdose should be encouraged to seek treatment for their opioid use.

How to administer Naloxone

Administering naloxone is easy and Hennepin Health pharmacists will counsel you how to do it!  Here is how each of the common types of naloxone can be administered to someone experiencing an overdose:

  • Brand name Narcan Nasal spray is easy to use: remove from package, hold it up to the nose, press the plunger to spray. Comes with two sprays and is commonly covered by insurance. (preferred method by our pharmacists).
  • Luerlock syringe and nasal atomizer naloxone. This form needs to be assembled prior to use. ½ of the dose is sprayed into each nostril. A few insurances require this form of naloxone.
  • Injectable: Naloxone kits contain injectable naloxone and are provided without cost to uninsured patients
  • Auto-injector: preloaded injection, the benefit is that it can be self-administered, but is very expensive and commonly not covered by insurance.

Who should have naloxone?

  • Anyone who feels safer by having it
  • Anyone who is on high doses of opioids
  • Anyone who is on opioids in combination with certain sleeping pills and anxiety medications (benzodiazepines)
  • Anyone who has overdosed on an opioid
  • Anyone with an opioid use disorder, and their loved ones and caregivers
  • Anyone who feels comfortable enough to be able to administer naloxone to someone in their community who is overdosing

What are some benefits of having naloxone?

  • “It’s just good to have it” for a loved one or for yourself; better to have it and not to use it.
  • Patients appreciate that their providers care about their safety and see naloxone as another measure to keep them safe.
  • When pharmacists offer naloxone to patients, it may start a conversation about opioid safety and medication interactions.

Helping Someone Who May Be Overdosing

How can you tell someone is overdosing?

If someone is very drowsy or unconscious and non-responsive and you are concerned that they are having an overdose, you can determine if they need naloxone though their responsiveness to certain actions. You can first try to wake or speak to someone who is unresponsive. To confirm that the person is not just in a deep sleep you can perform a “sternal rub” which will most likely wake them. The person may have bluish skin and may be breathing slowly or gasping for air.  If signs of overdose are present, call 911 for help and give naloxone.  The naloxone dose can be repeated a second time after 3 minutes if no or minimal breathing or responsiveness.

Will Naloxone hurt someone who is not having an overdose?

No. If the person you are trying to help is suffering from a different illness or a non-opioid overdose and is unresponsive, naloxone will not hurt them.  There will be no effect.

Is it painful to come out of overdose?

Naloxone reverses the good and bad effects of the opioid. So, while they may be able to breathe and return to consciousness, they also may be in some withdrawal from not having the drug in their system. For example, if someone uses opioids every day is given naloxone, they could go into withdrawal and become agitated. Significant agitation is not common. The benefits of giving the naloxone outweigh the risks.

Where to get naloxone

Naloxone is available in all Hennepin Healthcare pharmacies and is available without a prescription. Most insurance providers cover Naloxone. It will appear as a medication in the medical record. Our pharmacists will discuss the copay based on your insurance. Hennepin Healthcare pharmacies have free naloxone kits available for uninsured patients.

Contact

For more information about naloxone or other pharmacy services at Hennepin Healthcare please contact:

Laurie Willhite Bio Photo

Laurie Willhite, PharmD, CSPI

Clinical Pharmacist, Interventional Pain Clinic

[email protected] 

building

Kevin Olander, PharmD

Discharge Pharmacy Supervisor

[email protected] 

input search string and hit enter